Maine, 2015Flash Flood in Maine, August 12, 2015
August 12, 2015 · NWS GYX · 1 event in 1 county or zone
An upper trough was lingering over the area on the 12th of August providing instability for afternoon showers and some thunderstorms. An area of thunderstorms over the Lewiston area resulted in flash flooding of Route 126 making the road impassable in several locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough was lingering over the area on the 12th of August providing instability for afternoon showers and some thunderstorms. An area of thunderstorms over the Lewiston area resulted in flash flooding of Route 126 making the road impassable in several locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 12, 5:07 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 12, 5:07 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
607 PM EDT WED AUG 12 2015
.SYNOPSIS...
A LINGERING UPPER TROUGH WILL PRODUCE SOME CLOUDS ALONG WITH
SCATTERED MOUNTAIN SHOWERS TONIGHT AND THURSDAY. HIGH PRESSURE
MAKES A RETURN FOR THURSDAY NIGHT AND FRIDAY. A WEAK FRONT WILL
THEN MOVE THROUGH MAINE AND NEW HAMPSHIRE FRIDAY NIGHT AND
SATURDAY...BRINGING ANOTHER CHANCE OF SHOWERS TO THE AREA. A LARGE
RIDGE OF HIGH PRESSURE BUILDS ALONG THE EAST COAST SUNDAY AND
MONDAY BRINGING MUCH WARMER AND MORE HUMID AIR TO THE AREA.
&&
.NEAR TERM /TONIGHT/...
6PM UPDATE...
HAVE UPDATED HOURLY PRECIPITATION CHANCES TO REFLECT SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA. STORMS HAVE FOCUSED
ALONG COLLIDING OUTFLOW BOUNDARIES AND SEA/LAKE BREEZES FROM
SEBAGO LAKE EASTWARD TOWARD THE MIDCOAST. OTHER ACTIVITY HAS BEEN
MORE WIDELY SCATTERED AND WEAK.
ORIGINAL DISCUSSION...
A LINGERING UPPER TROUGH WILL REMAIN IN PLACE AND BRING WIDELY
SCATTERED SHOWERS TO THE MOUNTAINS TONIGHT. ELSEWHERE ANY SHOWERS
SHOULD QUICKLY DISSIPATE THIS EVENING WITH THE LOSS OF DIURNAL
HEATING. THE PARTLY CLOUDY SKIES IN THE EVENING WILL GRADUALLY
BECOME MOSTLY CLEAR. SOME PATCHY FOG IS POSSIBLE IN A FEW OF THE
VALLEY AREAS. WINDS WILL BE LIGHT SO TEMPERATURES WILL BE COOL
WITH LOWS IN THE 50S.
&&
.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
ON THURSDAY THE COMBINATION OF THE UPPER TROUGH AND DIURNAL
HEATING WILL ALLOW SOME CLOUDS TO PERK UP IN THE AFTERNOON. WITH
DRIER AIR IN PLACE WIDELY SCATTERED SHOWERS WOULD BE RESTRICTED TO
THE MOUNTAINS. IT WILL BE WARMER WITH HIGHS REACHING THE MID 70S
TO NEAR 80.
THURSDAY NIGHT THE UPPER TROUGH GETS KICKED EAST ALLOWING DRIER
HIGH PRESSURE TO BUILD INTO THE REGION. SKIES WILL BECOME CLEAR
ACROSS THE FORECAST AREA. ONCE AGAIN WINDS WILL BE LIGHT SO DUE
TO SOME RADIATIONAL COOLING TEMPERATURES WILL DROP INTO THE 50S.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
ON FRIDAY HIGH PRESSURE HOLDS FOR THE FIRST HALF OF THE DAY BEFORE
SHIFTING OFFSHORE. THE SOUTHERLY FLOW RETURNS AS A COLD FRONT
MOVES SOUTH OUT OF CANADA. TEMPERATURES SHOULD REACH NEAR OR JUST
ABOVE NORMAL IN A WEAK WARM AIR ADVECTION PATTERN. THE COLD FRONT
DOESN'T HAVE MUCH IN THE WAY OF DYNAMICS AND WILL MOVE ACROSS
NORTHERN NEW ENGLAND SATURDAY. THIS WILL BE A SLOW MOVING BOUNDARY
WITH HIGH MOISTURE WATER CONTENT AND WARM RAIN PROCESSES THAT
COULD LEAD TO FLOODING DURING THE EVENT. WIDESPREAD SHOWERS ARE
LIKELY WITH POSSIBLY SOME EMBEDDED WEAK THUNDERSTORMS.
HIGH PRESSURE DOMINATES THE SURFACE PRESSURE PATTERN SUNDAY WITH
TEMPERATURES IN THE 80S AREAWIDE. A WEAK FRONT WILL PUSH THROUGH
ON MONDAY. THE PARENT LOW WILL BE WELL REMOVED TO THE NORTH AND
THIS SHOULD BE ANOTHER CASE OF SCATTERED SHOWERS AND STORMS. THIS
RAINY PERIOD MAY LAST FOR A FEW DAYS AS AREAS OF LOW PRESSURE FORM
AND MOVE ALONG THE NOW STALLED BOUNDARY. HIGH TEMPERATURES WILL
SUFFER BY A FEW DEGREES BY MID-LATE WEEK IF THIS SCENARIO PANS
OUT.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY NIGHT/...VFR CONDITIONS EXCEPT LOCALLY
IFR 08-12Z IN ANY VALLEY FOG.
LONG TERM...MVFR CONDITIONS POSSIBLE IN SHOWERS FRIDAY AFTERNOON
FOR KHIE. ON SATURDAY MVFR OR LOWER IS POSSIBLE AT ALL TERMINALS
IN THUNDERSTORMS AS A SLOW MOVING FRONT PUSHES SOUTH. PREVAILING
VFR SUNDAY AND INTO MONDAY WITH SCATTERED AFTERNOON SHOWERS AND
ISOLATED STORMS MONDAY.
&&
.MARINE...
SHORT TERM /THROUGH THURSDAY NIGHT/...LIGHT WINDS AND MINIMAL SEAS
EXPECTED THROUGH THE PERIOD.
LONG TERM...WEAK PRESSURE GRADIENTS WILL KEEP WINDS AND SEAS BELOW
SCA CRITERIA THROUGH THE EXTENDED PERIOD.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
NEAR TERM UPDATE...KIMBLE
SHORT TERM...MARINE
LONG TERM...HANES
AVIATION...MARINE
MARINE...HANES/MARINE
Hazardous weather outlook, Aug 12, 1:59 AM EST, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
259 AM EDT WED AUG 12 2015
MEZ007>009-012>014-018>028-NHZ001>015-130700-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
259 AM EDT WED AUG 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-130700-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
259 AM EDT WED AUG 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 4:17 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
517 PM EDT WED AUG 12 2015
MEZ020-021-025-122200-
SAGADAHOC ME-ANDROSCOGGIN ME-KENNEBEC ME-
517 PM EDT WED AUG 12 2015
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SAGADAHOC COUNTY IN MAINE
ANDROSCOGGIN COUNTY IN MAINE
KENNEBEC COUNTY IN MAINE
* UNTIL 600 PM EDT
* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER LITCHFIELD...MOVING TO THE NORTHEAST AT
25 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM AS WELL AS TORRENTIAL RAINFALL.
* LOCATIONS IMPACTED INCLUDE...
GARDINER...
LITCHFIELD...
FARMINGDALE...
CHELSEA...
AND RANDOLPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 4428 6965 4423 6967 4412 6966 4414 6976
4410 6978 4407 7006 4417 7009 4434 6965
4428 6963
TIME...MOT...LOC 2114Z 246DEG 20KT 4413 7002
KISTNERSpecial weather statement, Aug 12, 5:32 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
632 PM EDT WED AUG 12 2015
MEZ022-026>028-122315-
KNOX ME-INTERIOR WALDO ME-LINCOLN ME-COASTAL WALDO ME-
632 PM EDT WED AUG 12 2015
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
KNOX COUNTY IN MAINE
INTERIOR WALDO COUNTY IN MAINE
LINCOLN COUNTY IN MAINE
COASTAL WALDO COUNTY IN MAINE
* UNTIL 715 PM EDT
* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM IN NORTHERN LINCOLN COUNTY OR 11
MILES SOUTH OF PALERMO...MOVING TO THE NORTHEAST AT 15 MPH.
* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LIBERTY...
HOPE...
APPLETON...
WASHINGTON...
AND JEFFERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 4421 6910 4409 6951 4423 6960 4427 6957
4426 6954 4427 6953 4430 6951 4434 6951
4446 6941 4446 6940 4448 6939
TIME...MOT...LOC 2229Z 237DEG 14KT 4425 6950
KIMBLESpecial weather statement, Aug 12, 5:51 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
651 PM EDT WED AUG 12 2015
MEZ014-122330-
SOUTHERN SOMERSET ME-
651 PM EDT WED AUG 12 2015
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN SOMERSET COUNTY IN MAINE
* UNTIL 730 PM EDT
* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF SKOWHEGAN...MOVING TO THE
NORTHEAST AT 15 MPH.
* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ATHENS...
SAINT ALBANS...
AND HARMONY.
LAT...LON 4484 6968 4495 6976 4504 6963 4501 6962
4502 6952 4503 6952 4504 6950 4490 6939
TIME...MOT...LOC 2249Z 243DEG 12KT 4491 6967
KIMBLESpecial weather statement, Aug 12, 5:52 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
652 PM EDT WED AUG 12 2015
MEZ012-019-122345-
INTERIOR CUMBERLAND ME-SOUTHERN OXFORD ME-
652 PM EDT WED AUG 12 2015
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
INTERIOR CUMBERLAND COUNTY IN MAINE
SOUTHERN OXFORD COUNTY IN MAINE
* UNTIL 745 PM EDT
* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER BRIDGTON...MOVING TO THE NORTHEAST AT 15
MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
NAPLES...
BRIDGTON...
HARRISON...
OTISFIELD...
AND CASCO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 4410 7085 4422 7058 4401 7046 4394 7073
TIME...MOT...LOC 2252Z 242DEG 12KT 4406 7071
KIMBLE
Flash Flood, Androscoggin
- When
- August 12, 7:16 PM EST to 8:30 PM EST
- Where
- Androscoggin County, Lewiston to 0.35 mi NE of Lewiston
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 44.100, -70.200
An area of thunderstorms produced flash flooding in Lewiston. Route 126 was impassable in several locations in Lewiston.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 12, 201520 injured · 1 event
- Hail and Damaging Winds in Minnesota, August 12 to 13, 20154.25 in hail · 52 events
- Hail and Damaging Winds in Minnesota, August 12, 20152 in hail · 10 events
- Damaging Winds in Texas, August 12, 2015$1,000 · 61 kt wind · 5 events
- Wildfire in Texas, August 12 to 20, 20155 events
- Hail and Damaging Winds in Minnesota, August 12 to 13, 2015$5,000 · 2.75 in hail · 5 events
- Damaging Winds in Texas, August 12 to 14, 201553 kt wind · 2 events
- Damaging Winds in Montana, August 12, 201553 kt wind · 2 events
- Damaging Winds in Maine, August 12, 201550 kt wind · 2 events
- Wildfire in Oregon, August 12 to 31, 20151 event
- Wildfire in Oregon, August 12 to 31, 20151 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 12, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599969.